Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Great Falls, MT

June 1, 2015Broadwater County, Gallatin County, Jefferson County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2015, 3:36 PM MDT for Broadwater County, Gallatin County, Jefferson County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2015, 3:36 PM MDT (21:36 UTC)
Expired
Jun 1, 2015, 4:15 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS55 KTFX 012136
SVRTFX
MTC007-031-043-012215-
/O.NEW.KTFX.SV.W.0001.150601T2136Z-150601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTHWESTERN MONTANA...
  SOUTHWESTERN BROADWATER COUNTY IN SOUTHWESTERN MONTANA...
  NORTHWESTERN GALLATIN COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 335 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THREE FORKS MOVING 
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THREE FORKS...MANHATTAN...TOSTON...WILLOW CREEK...TRIDENT...LOGAN
  AND MAUDLOW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 266 AND 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4567 11153 4591 11180 4626 11144 4604 11103
TIME...MOT...LOC 2135Z 221DEG 30KT 4584 11160 

$$
2 follow-up statements
579 
WWUS55 KTFX 012152
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
352 PM MDT MON JUN 1 2015

MTC043-012201-
/O.CAN.KTFX.SV.W.0001.000000T0000Z-150601T2215Z/
JEFFERSON MT-
352 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4567 11153 4600 11164 4626 11144 4604 11103
TIME...MOT...LOC 2151Z 216DEG 31KT 4590 11145 

$$

MTC007-031-012215-
/O.CON.KTFX.SV.W.0001.000000T0000Z-150601T2215Z/
BROADWATER MT-GALLATIN MT-
352 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL BROADWATER AND NORTHWESTERN GALLATIN COUNTIES...

AT 351 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR THREE FORKS...MOVING 
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
THREE FORKS...MANHATTAN...TOSTON...LOGAN...MAUDLOW AND TRIDENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4567 11153 4600 11164 4626 11144 4604 11103
TIME...MOT...LOC 2151Z 216DEG 31KT 4590 11145 

$$
479 
WWUS55 KTFX 012214
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 PM MDT MON JUN 1 2015

MTC007-031-012223-
/O.EXP.KTFX.SV.W.0001.000000T0000Z-150601T2215Z/
BROADWATER MT-GALLATIN MT-
414 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROADWATER AND
NORTHWESTERN GALLATIN COUNTIES WILL EXPIRE AT 415 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT 
UNTIL 9 PM.

LAT...LON 4567 11153 4600 11164 4626 11144 4604 11103
TIME...MOT...LOC 2212Z 221DEG 30KT 4590 11145 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT MON JUN 1 2015

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE CONVECTION IS EXPECTED ACROSS
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. SPC HAS ALREADY ISSUED SEVERE THUNDERSTORM WATCH 246
THROUGH 9 PM MDT WITH SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS THE WESTERN HALF OF THE FORECAST AREA. IN ADDITION TO LARGE
HAIL AND STRONG WINDS, VERY HEAVY RAINFALL IS LIKELY WITH ANY
STORMS THAT DEVELOP THROUGH TONIGHT. THE NORTHERN ROCKY MOUNTAIN
REGION WILL CONTINUE TO BE INFLUENCED BY AN UPPER LEVEL LOW THAT
WILL LINGER OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY
AFTERNOON. AS A RESULT, UNSETTLED WEATHER WILL LIKELY PERSIST
THROUGH MUCH OF THE SHORT TERM PERIOD, BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AFTER THIS EVENING. TEMPERATURES WILL BE
MUCH COOLER TUESDAY BUT SHOULD REBOUND BACK TOWARD SEASONAL
AVERAGES ON WEDNESDAY. MPJ

WEDNESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROF OF LOW
PRESSURE WILL BE OVER THE WESTERN US WEDNESDAY NIGHT. THE
SOUTHERN PORTION OF THIS TROF WILL DEEPEN OVER CALIFORNIA
THURSDAY. THE AIRMASS WILL REMAIN RELATIVELY MOIST ALOFT AND EAST
TO SOUTHEAST LOW LEVEL FLOW WILL HELP KEEP THE LOWER LEVELS MOIST
AS WELL THROUGH THE NIGHT. A SHORTWAVE IN THE SOUTHWEST FLOW
ALOFT WILL APPROACH THE ROCKIES BY EARLY THURSDAY MORNING AND
SHOULD PROLONG EVENING SHOWERS INTO THE EARLY MORNING HOURS. THE
AIRMASS WILL DRY A BIT THURSDAY NIGHT AND FRIDAY BUT MOISTURE
AHEAD OF THE LOW PRESSURE OVER CALIFORNIA WILL BE AFFECTING
SOUTHWEST MONTANA. THE AIRMASS WILL BECOME UNSTABLE ESPECIALLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THE LOW PRESSURE
CENTER OVER CALIFORNIA WILL GRADUALLY MOVE NORTHEAST AND APPROACH
SOUTHERN IDAHO BY SUNDAY NIGHT. MOISTURE WILL CONTINUE TO MOVE
INTO THE FORECAST AREA AS THIS SYSTEM APPROACHES AND AFTERNOON
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY.
TEMPERATURES WILL BE NEAR NORMALS AS THE PERIOD BEGINS WEDNESDAY
NIGHT AND THURSDAY. THE AIRMASS TRENDS WARMER THROUGH THE PERIOD
AND TEMPERATURES WILL 10 DEGREES ABOVE NORMALS BY SUNDAY. ZELZER

&&

.AVIATION...
UPDATED 1737Z.

UPPER LEVEL SHORTWAVE STILL EXPECTED TO MOVE THROUGH SOUTHWEST AND
CENTRAL MONTANA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AND SMALL HAIL FOR LOCAL MVFR CONDITIONS. LARGER HAIL IS ALSO
POSSIBLE SOUTH OF A KCTB-KHVR LINE THIS EVENING. AREAS IFR/MVFR
CONDITIONS POSSIBLE AFTER MIDNIGHT DUE TO FOG AND LOW CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  59  44  66 /  80  70  40  40
CTB  47  54  40  63 / 100 100  40  30
HLN  51  66  47  69 /  70  70  40  40
BZN  47  68  44  67 /  70  60  50  30
WEY  39  61  36  62 /  60  50  40  30
DLN  46  66  43  65 /  60  60  40  50
HVR  52  61  43  67 /  90  80  40  20
LWT  52  64  44  64 /  90  80  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Jun 1, 1:59 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
159 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND GST     8 WSW GRANT             44.97N 113.22W
06/01/2015  M57 MPH          BEAVERHEAD         MT   MESONET

            57 MPH WIND GUST REPORTED AT THE BRENNER RAWS. TIME OF
            EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Jun 1, 2:10 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
06/01/2015  M55 MPH          BEAVERHEAD         MT   ASOS

            55 MPH WIND GUST AT THE DILLON AIRPORT.

&&

BRUSDA
Special weather statement, Jun 1, 2:15 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
215 PM MDT MON JUN 1 2015

MTZ015-012100-
MADISON MT-
215 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN AND PONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4515 11242 4540 11245 4578 11205 4560 11177
TIME...MOT...LOC 2014Z 222DEG 31KT 4535 11238
Special weather statement, Jun 1, 2:50 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT MON JUN 1 2015

MTZ015-012130-
MADISON MT-
250 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY
UNTIL 330 PM MDT...

AT 250 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF ALDER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA CITY...ENNIS AND ALDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4500 11220 4500 11230 4503 11234 4509 11234
      4509 11243 4511 11246 4549 11191 4529 11167
      4498 11219
TIME...MOT...LOC 2049Z 224DEG 28KT 4507 11226
Special weather statement, Jun 1, 3:07 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT MON JUN 1 2015

MTZ015-052-053-055-012145-
JEFFERSON MT-BROADWATER MT-MADISON MT-GALLATIN MT-
307 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN MADISON...SOUTH CENTRAL BROADWATER AND NORTHERN GALLATIN
COUNTIES UNTIL 345 PM MDT...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISON...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELGRADE...THREE FORKS...MANHATTAN...HARRISON...
AMSTERDAM-CHURCHILL...CHURCH HILL...WILLOW CREEK...TRIDENT...LOGAN...
MAUDLOW AND AMSTERDAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4561 11177 4585 11194 4618 11123 4581 11091
TIME...MOT...LOC 2106Z 242DEG 38KT 4573 11174
Local storm report, Jun 1, 3:21 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PONY                    45.66N 111.89W
06/01/2015  E0.50 INCH       MADISON            MT   TRAINED SPOTTER

            HAIL UP TO A HALF INCH AND WIND GUST 30 TO 40 MPH AS
            THE STORM MOVED THROUGH.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:55 PM MDTSpecial Weather StatementTFXBeaverhead50 min
Jun 1, 2:15 PM MDTSpecial Weather StatementTFXMadison45 min
Jun 1, 2:50 PM MDTSpecial Weather StatementTFXMadison40 min
Jun 1, 3:07 PM MDTSpecial Weather StatementTFXGallatin38 min
Jun 1, 3:47 PM MDTSevere Thunderstorm WarningTFXFergus28 min
Jun 1, 4:13 PM MDTSpecial Weather StatementTFXGallatin47 min
Jun 1, 4:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXMeagher48 min
Jun 1, 5:01 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.